Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 25, NWS Midland/Odessa, TX

September 17, 2007Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 17, 2007, 4:28 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2007, 4:28 PM CDT (21:28 UTC)
Expired
Sep 17, 2007, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 5:45 PM CDTFLASH FLOODPecos, TX6 INCHES OF WATER ACROSS CEDAR STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 172133
FFWMAF
TXC243-389-180030-
/X.NEW.KMAF.FF.W.0025.070917T2128Z-070918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT MON SEP 17 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS
  THE EASTERN HALF OF JEFF DAVIS AND REEVES COUNTIES. AT 420
  PM CDT DOPPLER RADAR HAD ESTIMATED STORM TOTAL RAINFALL IN
  EXCESS OF 3 INCHES ALONG AND NEAR STATE HIGHWAY 17 IN JEFF DAVIS
  COUNTY NORTH OF FORT DAVIS AND ACROSS OPEN COUNTRY OF SOUTHEAST
  REEVES COUNTY SOUTHEAST OF BALMORHEA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAH LAKE
  AND PECOS

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3113 10390 3151 10362 3138 10344 3140 10330
      3133 10311 3116 10328 3089 10354 3074 10363
      3066 10350 3049 10377 3068 10415
TIME...MOT...LOC 2128Z 180DEG 0KT 3127 10325

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:10 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 17, 2:10 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT MON SEP 17 2007

.SHORT TERM...
UPPER LONG WAVE TROUGH OVER THE WESTERN CONUS WILL SLOWLY MOVE
TOWARD THE CWA TONIGHT.  AN UPPER LEVEL DISTURBANCE ROUNDING THE
BASE OF THE MAIN TROUGH WILL MOVE ACROSS THE AREA THIS EVENING.  AT
THE SURFACE A TROUGH WILL DEVELOP OVER THE WESTERN CWA AND MOVE
ACROSS THE AREA DURING THE EVENING.

SHOWERS AND THUNDERSTORMS ARE ONGOING THIS AFTERNOON FROM THE
WESTERN PERMIAN BASIN EXTENDING ACROSS THE STOCKTON PLATEAU TO  THE
BIG BEND AREA.  THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING
INTO THE NIGHT AS THE UPPER LEVEL SYSTEM CONTINUES TO TRACK ACROSS
THE AREA.  THE PRECIPITATION SHOULD BEGIN TO TAPER OFF FROM WEST TO
EAST AFTER 06Z. INSTABILITY WILL MARGINAL AT BEST...THEREFORE SEVERE
WEATHER IS NOT EXPECTED.  WITH PW/S IN EXCESS OF ONE INCH...SOME OF
THE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL.

THE FOCUS FOR THE PRECIPITATION IS EXPECTED TO BE OVER THE WESTERN
CWA DURING THE EVENING...THEN AS THE SHORTWAVE CONTINUES TO MOVE
EAST...THE FOCUS WILL SHIFT TO THE EASTERN PART OF THE AREA AFTER
MIDNIGHT.

CLOUD COVER AND SOUTHERLY TO SOUTHEASTERLY WINDS IN THE 10 TO 15 MPH
RANGE WILL INHIBIT RADIATIONAL COOLING.   TEMPERATURES WILL BE MILD
TONIGHT WITH MOST READINGS IN THE 60S AND 70S.  A FEW READINGS IN
THE 50S CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF THE DAVIS AND
GUADALUPE MOUNTAINS.

.LONG TERM...
THE UPPER LEVEL SHORTWAVE TROUGH CURRENTLY LOCATED NEAR THE FOUR
CORNERS REGION WILL CONTINUE TO MOVE INTO THE CENTRAL PLAINS ON
TUESDAY.  BOTH THE GFS AND THE WRF ARE IN GOOD AGREEMENT ON THE
PROGRESSION OF THIS FEATURE.  BY TUESDAY AFTERNOON...THE ASSOCIATED
SURFACE TROUGH IS EXPECTED TO EXTEND FROM NORTHWEST PORTIONS OF THE
PERMIAN BASIN SOUTHWESTWARD INTO THE BIG BEND AREA.  THIS SURFACE
TROUGH SHOULD BE THE FOCUS FOR CONVECTIVE INITIATION BY TUESDAY
AFTERNOON.

WITH THE AFOREMENTIONED SURFACE TROUGH COINCIDENT WITH THE 850 MB
THETA-E RIDGE...LIFTED INDICES IN THE -2 TO -4 RANGE...AND THE BEST
SURFACE AND 850 LOW LEVEL MOISTURE CONVERGENCE AXIS...INITIATION OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY
AFTERNOON...GENERALLY ALONG A HOBBS TO WINK TO ALPINE LINE.
STEERING WINDS WOULD SUPPORT A SLOW EAST OR SOUTHEAST MOVEMENT OF
THESE STORMS INTO THE EVENING HOURS.  WHILE THERE ARE RELATIVELY
WEAK MID LEVEL WIND FIELDS EXPECTED...THE LACK OF DEEP MOISTURE
SHOULD PRECLUDE SIGNIFICANT POTENTIAL FOR FLASH FLOODING ACROSS THE
AREA ON TUESDAY.

AS THE UPPER SHORTWAVE AND ASSOCIATED SFC TROUGH SLIDE EAST OF THE
AREA...RAIN CHANCES SHOULD LESSEN WEDNESDAY THROUGH SATURDAY.
ABUNDANT LOW LEVEL MOISTURE AND SLIGHT AFTERNOON AND EVENING
INSTABILITIES DO WARRANT MENTION OF SOME SLIGHT CHANCE POPS ACROSS
THE COUNTY WARNING AREA.  HOWEVER...A LACK OF A LOW LEVEL FOCUSING
MECHANISM OR MID AND UPPER LEVEL SHORTWAVE ENERGY SUPPORT WILL KEEP
THE AREA GENERALLY ON THE DRIER SIDE.

THE GFS AND THE WRF BOTH SHOW ANOTHER UPPER LEVEL SYSTEM DIGGING
SOUTHWARD INTO THE FAR WEST U.S. BY THURSDAY EVENING.  THE MODELS
DIFFER IN POSITIONING AND TIMING OF THIS NEXT SYSTEM.  HOWEVER...
PRIMARY INDICATIONS ARE THAT THE IMPACT ON OUR COUNTY WARNING AREA
WEATHER WILL BE MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  85  71  88  /  30  20  10  10
CARLSBAD NM                67  92  68  92  /  40  20  10  10
DRYDEN TX                  72  91  71  90  /  30  30  20  20
FORT STOCKTON TX           68  90  69  90  /  30  20  10  20
GUADALUPE PASS TX          60  87  63  87  /  40  20  10  10
HOBBS NM                   68  90  69  90  /  30  20  10  10
MARFA TX                   54  84  56  83  /  30  20  20  20
MIDLAND INTL AIRPORT TX    71  88  72  89  /  30  20  10  10
ODESSA TX                  69  88  73  90  /  30  20  10  10
WINK TX                    72  92  72  93  /  30  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/77
Hazardous weather outlook, Sep 17, 12:55 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT MON SEP 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1255 PM CDT MON SEP 17 2007 /1155 AM MDT MON SEP 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT
ACROSS THE REGION. THE MAIN CONCERN WITH THUNDERSTORMS WILL BE
LOCALLY HEAVY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE.
IN ADDITION THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MAINLY
EAST OF A HOBBS...WINK TO ALPINE LINE. THE GREATEST AREAL COVERAGE
OF THUNDERSTORMS IS EXPECTED TO BE ACROSS THE EASTERN PERMIAN BASIN
AND THE LOWER TRANS PECOS REGION OF WEST TEXAS. A FEW STORMS COULD
BE ON THE STRONG SIDE WITH GUSTY WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 17, 2:51 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT MON SEP 17 2007

NMZ028-172045-
EDDY COUNTY PLAINS-
151 PM MDT MON SEP 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF LOCO HILLS AT 151
PM MDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTH CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:47 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.